Wednesday 26 October 2016

'N-bomb' partygoers thought they'd bought different drug

Published 23/01/2016 | 02:30

Photo: PA
Photo: PA

Six partygoers hospitalised after taking the hallucinogenic drug 'N-bomb' believed they had bought a different head-shop substance, it has emerged.

  • Go To

It was initially reported that the psychoactive designer drug known as '2C-B' had been consumed at the Cork house party on Tuesday morning.

However, the Department of Health confirmed the drug has now been identified as 25I-NBOMe.

It is a derivative of the 2C family of illegal substances and is sometimes referred to by its street name 'N-Bomb'.

It is a controlled substance under the Misuse of Drugs Act, and mimics the effects of LSD, and methamphetamine.

An 18-year-old man remains in a serious condition after taking the drug.

He was one of six people rushed to hospital when he became seriously ill at the house party in the Greenmount area of the city.

HSE addiction services manager for Cork and Kerry, David Lane, revealed those who consumed the drug thought they had bought the synthetic substance 2C-B.

"One of the messages we want to get out is that people buy these drugs thinking they're getting a particular product, but often they're taking something completely different.

"It's a feature of what can happen, and certainly it's what did happen this week.

"When they were hospitalised, they reported a particular product to the Gardaí. It's believed what they were looking for wasn't what they actually got."

Speaking to the Irish Independent, Mr Lane warned that young people were playing "Russian roulette" by taking head-shop drugs.

Side-effects following the consumption of 'N-bomb' usually include paranoia, hallucinations, as well as stomach and kidney problems.

He also said such products were particularly popular with those involved in the "dance scene".


"They're particularly prevalent among certain groups - and are especially popular among those in their late teens and early 20s. But users never know what they're going to get and this is unbelievably dangerous."

In a statement, the HSE, referring to the current situation, warned that these drugs were frequently contaminated with impurities.

"There are problems with purity and contaminants, and there is no way of checking that what is purchased or consumed is the intended substance.

"Given the serious side-effects experienced by the young people in Cork, the HSE addiction services are issuing a warning about possible contaminated 'party pills'."

The HSE made it clear to people that they should not under any circumstances consume any unknown substances.

A neighbour who witnessed one partygoer being treated by paramedics on Tuesday told how the man "acted possessed" and made "inhuman noises" as gardaí attempted to restrain him.

"The guy started making this unmerciful screaming. I've never heard a human being create those sounds out of his body. It sounded like an animal baying while stuck in a trap... He was absolutely drenched in blood," he added.

What really scared him, he said, was witnessing the man attempt to "eat the pavement".

'N-bomb' is also believed to have resulted in the hospitalisation of six students from a Dublin college in 2014.

Irish Independent

Read More

Promoted articles

Editor's Choice

Also in Irish News